New Year, New Me–dications

TW: Self-harm, mental health issues.

Generally speaking, the best part of the New Year is the chance to make all these promises to ourselves about the person we want to be and then promptly break them the second someone brings in a chocolate cake into work.

This year, however, one of my self-improvement resolutions is less a resolution and more like an intervention.

I’ve been on Zoloft for ten years. In those ten years, it was largely good to me. Kept me out of depressions, kept my anxiety at slightly above reasonable levels, and allowed me to function as a normal adult. But with all the shit that’s happened over the past ten years, also, my dose has consistently increased. Like I said in one of my more recent posts, I’ve recently maxed out the “recommended” dose.

Well, that didn’t stop my depression in its tracks, nor was my anxiety remotely under control. Instead, I’ve been experiencing these anxiety spirals that last for hours and my depression has gotten steadily worse.

Then I adjusted to the new “maximum” dose and the worst thing imaginable happened. My libido disappeared.

Sure, that’s not as bad as other things I’ve been through, but honestly, it sucks a lot. Like, the idea of any physical contact besides a hug makes my skin crawl. And that is untenable for a zillion different reasons.

So my psychiatrist and I made the decision to wean off Zoloft and titrate up on Paxil. This is good because, like, I need a med that works. But it’s very bad because there are withdrawal symptoms for tapering off an SSRI, especially one you’ve been on for ten years.

Want to guess what those symptoms are?

… Anxiety and depression.

So not only am I already extremely anxious and depressed but while I transition to a new medication, I’m going to get more anxious and more depressed. It’s like the shittiest possible thing that could happen on top of an already shitty situation.

I’m terrified. The last time I switched meds, I made the mistake of listening to a GP with a blue mole on his face. He told me I could just stop taking Effexor, which was the worst medical advice ever given. I was a freshman in college, and soon my anxiety was so bad that I was self-harming and scaring the people I love. I should’ve hospitalized myself, but it was during finals, and I wanted to prove that I could still do it, even though I was constantly having panic attacks and suicidal thoughts and was literally scratching myself until I bled. I was a nightmare.

I am so anxious about going through that again that it’s aggravating my anxiety as I start tapering off. I’m already having these manic-panic moments (not as fun as the hair color, but just as dramatic) where I can’t tell what is my anxiety speaking, my depression, my actual mind, or the withdrawal. It’s a real son of a bitch.

Image result for manic panic"
Pictured: what my brain AND my hair look like right now.

All this is to say that the next few weeks are going to be very challenging. I’m going to share that journey here, because I don’t think a lot of people really know about it, and also because I want to be able to look back on this once I’m stable on new meds and see wtf was going on in my brain.

So stay tuned, friends. It’s going to be a helluva ride. 😐

5 thoughts on “New Year, New Me–dications

Jump in; the water's fine!

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s